What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 16, 12:48 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, May 16, 12:48 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
148 PM EDT Mon May 16 2022
.SYNOPSIS...
Strong to severe storms will impact the North Country over the next
few hours, with the potential for heavy rain, frequent lightning,
gusty winds, and some hail. Cooler and unsettled weather will exist
on Tuesday, with drier conditions for the remainder of the work
week, followed by a warming trend into the weekend.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 137 PM EDT Monday...*A severe thunderstorm watch is in
effect until 8PM EDT*
The forecast system we have been monitoring over the last several
days is about to arrive. Showers and thunderstorms have been
vigorous over northern New York and Pennsylvania due to strong
synoptic scale forcing for ascent, despite mixed-layer CAPE on the
order of 250-500 J/kg. Our region has a bit more, about 750-1250
J/kg of CAPE, and strong synoptic support is expected over our
region as well, with a coupled area of low-level convergence and
upper diffluence.
A few storms have developed over the high terrain, and we should see
activity merge with the incoming convection. Due to mostly southerly
flow, storm motions may lift more north than eastwards, which may
allow for more of a clustering than development of a linear
structure. Such increases the potential for some hail, but reduces
the potential for widespread damaging winds. However, RUT forecast
soundings indicate more southwesterly mean flow, and if a QLCS or
the development of mini-bows are to take place, it'd be across south-
central Vermont. Due to about 30 to 35 knots of shear, and strong
background vorticity from the proximity of developing low pressure,
we will probably see a few supercells today. As a reminder, the
number of supercells capable of producing tornadoes is only 1 in 5.
Nevertheless, the potential is non-zero today, with climatologically
favored spots being the valley regions. Indeed the HREF is even
indicating a 10 to 30 percent chance of updraft helicity values
approaching 150 m2/s2 over northern New York. However, also noting a
number of other competing factors, and experimental NCAR neural
network forecasting does not indicate any probabilities over our
area (of course, we may not see this often enough for that to appear
on that type of forecast). Again, it's a non-zero chance, and the
primary threat remains the potential for strong winds, hail,
frequent lightning, and of course, heavy rainfall.
Flash flood guidance values have lowered due to the convection over
the last few days. However, storms have been fairly localized, and
that has kept basin average values up to 2 to 2 and half inches
across most places. While rainfall rates will likely reach of just
exceed 1 in per hour, the front should remain progressive, and this
should help keep any potential localized.
Precipitation begins to lift north after 9 PM. As the upper low
continues to intensify, moisture will wrap around and bring showers
back into the region, mainly enhanced across the northwest facing
slopes of the northern Greens and northern Adirondacks. It will also
become breezy, as gradient flow and steepening low level lapse rates
produces northwesterly winds at 15 to 25 mph with gusts 30 to 35
mph. Temperatures may even be non-diurnal against the strength of
the cold advection, and highs will top out in the 50s across
northern New York, and mid 50s to lower 60s across Vermont, with
some mid 60s south. Then chilly Tuesday night, with 30s to low 40s
for temperatures. Continued winds should preclude frost.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 137 PM EDT Monday...Still expecting Wednesday to be a dry day
as upper-level ridging crests overhead. The morning with start out
cool and brisk, though northwest winds will decrease throughout the
day, and clouds will clear giving way to afternoon sun. High
temperatures will be in the low to mid 60s with overnight lows
dropping into the upper 30s to mid 40s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 137 PM EDT Monday...Rainfall chances have been increased for
Thursday with the passage of an upper-level shortwave and associated
surface boundary. While the primary surface low still looks to
remain well to our south, a secondary low is expected to form to the
north with a weak boundary draped across the North Country. Thus,
rainfall chances have been increased up to 40%. Temperatures will
again be near seasonal normals on Thursday with highs in the 60s.
Thereafter, a warming trend is still expected for the end of the
week in advance of a large upper trough. However, there remains
considerable differences within the suite of global model guidance
as to when the low pressure system and its attendant fronts arrive
in the North Country. Still, this scenario would favor another round
of hot and muggy weather for the end of the week, especially on
Saturday, due to a prolonged period of warm air advection. For now,
have continued to stay close to a model blend for the end of the
week in which case high temperatures look to be in the upper 70s to
mid 80s. In regards to precipitation, trends in the guidance
continue to slow its arrival (with the exception of the CMC which
remains the most progressive and an outlier). At this time, the best
chances for rainfall look to be late Saturday through Sunday along
with the potential for thunderstorms, especially on Saturday. Stay
tuned for more information as the week progresses.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...Showers and thunderstorms are developing
across the region. Outside of showers and thunderstorms, mainly
VFR conditions are expected, inside storms, locally down to LIFR
and IFR is expected. We'll see activity continue to ramp up,
especially between 20Z and 00Z. Thunderstorms will be capable of
gusty winds, reduced visibilities to 1/2 to 4 miles, and
perhaps even hail. After 00Z, activity will lift northwards.
Some showers will be pivoting around low pressure, but may avoid
most terminals, and have some VCSH through about 03Z to 08Z,
latest across KMSS and KSLK. Additionally, winds shift from the
south to southeast to the southwest to west, and pick up towards
10 to 15 knots sustained, and gusts 18 to 28 knots. Some MVFR
is also likely, down to IFR at KEFK and KSLK, from 00Z through
12Z, and then gradually improving to VFR. Also of note will be a
window of LLWS at KMSS and KSLK between about 06Z and 09Z,
before prevailing winds begin to pick up. However, conditions
will likely be turbulent, particularly near mountain ranges.
Scattered activity will approach from the north about 15Z
Tuesday.
Outlook...
Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Chance SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Haynes
NEAR TERM...Haynes
SHORT TERM...Hammond
LONG TERM...Hammond
AVIATION...Lahiff
Hazardous weather outlook, May 16, 11:51 AM EST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1251 PM EDT Mon May 16 2022
NYZ026>031-034-035-087-VTZ001>011-016>021-171700-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
1251 PM EDT Mon May 16 2022
...SEVERE THUNDERSTORM WATCH 227 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 16, 1:29 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
229 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL PITTSFORD 43.70N 73.03W
05/16/2022 E0.25 INCH RUTLAND VT PUBLIC
&&
EVENT NUMBER BTV2201634
HAYNESLocal storm report, May 16, 1:31 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
231 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL PLEASANT VALLEY 44.59N 72.86W
05/16/2022 E0.25 INCH LAMOILLE VT PUBLIC
&&
EVENT NUMBER BTV2201635
HAYNESLocal storm report, May 16, 1:56 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
256 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 2 ENE POULTNEY 43.53N 73.20W
05/16/2022 E0.25 INCH RUTLAND VT PUBLIC
&&
EVENT NUMBER BTV2201637
HAYNESSpecial weather statement, May 16, 2:05 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
305 PM EDT Mon May 16 2022
NYZ035-VTZ005-009-018-161930-
Eastern Essex NY-Western Chittenden VT-Western Addison VT-
Eastern Addison VT-
305 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of northeastern Essex,
northwestern Addison and southwestern Chittenden Counties through 330
PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Haven, moving northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vergennes, Middlebury, Westport, Ferrisburg, Charlotte, Weybridge,
Waltham, Monkton, Monkton Boro, New Haven, Panton, Mt. Philo State
Park, Kingsland Bay State Park, Ferrisburgh, Bristol, Addison,
Cornwall, Ripton, Fort Cassin Point and Town Farm Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York...and central and northwestern Vermont.
&&
LAT...LON 4402 7305 4399 7320 4421 7347 4435 7318
TIME...MOT...LOC 1905Z 157DEG 22KT 4407 7319
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HaynesLocal storm report, May 16, 2:09 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
309 PM EDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL MIDDLEBURY 44.01N 73.16W
05/16/2022 M0.25 INCH ADDISON VT PUBLIC
&&
EVENT NUMBER BTV2201638
CLAYSpecial weather statement, May 16, 2:13 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
313 PM EDT Mon May 16 2022
VTZ003-016-161945-
Eastern Franklin VT-Orleans VT-
313 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of northwestern Orleans
and northeastern Franklin Counties through 345 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Westfield, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jay, Jay In Franklin County, North Troy Village, Westfield, Richford,
Lowell, Troy, Montgomery, North Troy and Stevens Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern and northwestern Vermont.
&&
LAT...LON 4501 7238 4479 7241 4480 7253 4501 7268
TIME...MOT...LOC 1912Z 173DEG 19KT 4487 7252
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Haynes